[Skip to Content]
[Skip to Content Landing]
Article
December 1976

Hepatic Adenoma Associated With Oral Contraceptive UseAn Unusual Clinical Presentation

Author Affiliations

From the Department of Surgery, University of Virginia Hospital, Charlottesville. Dr Sears is now with the Surgery Branch, National Cancer Institute, Bethesda, Md. Dr Smith is now with the Department of Surgery, Baltimore City Hospital. Dr Powell is now with the Department of Pathology, University of Kentucky College of Medicine and the Veterans Administration Hospital, Lexington.

Arch Surg. 1976;111(12):1399-1403. doi:10.1001/archsurg.1976.01360300089015
Abstract

• A young woman who had taken contraceptive steroids for many years had the acute onset of abdominal pain because of central necrosis and hemorrhage into a hepatic adenoma. She had multiple lesions confined to one lobe of the liver. Persistent pyrexia and leukocytosis were also prominent clinical findings. She has had no evidence of recurrence of this problem during the seven years following right hepatic lobectomy. A review of the anabolic and contraceptive steroid-associated hepatic neoplasms is presented with comments directed toward the recognition of the critical clinical sequelae that can befall the patient with hepatic adenoma. Although all the patients in the steroid-treated group have tumors with benign and striking histologic similarity, microscopic evidence of malignant invasion of surrounding tissue is occasionally noted.

(Arch Surg 111:1399-1403, 1976)

×